So today I feel like discussing the side effects of medications I am using, and have used. Those of you managing our pain with prescription medications, particularly anti-epileptics such as gabapentin or opiates such as morphine, will get where I’m coming from.
At the beginning of the week I spent some time in a delightful hospital ward after being rushed to hospital by ambulance for being totally immobilised by spasms in my back and ribs which, along with my herniated disc, made me lose the feeling in my feet and find it difficult to breathe.
I spent a day on IV morphine and once better was sent home with topped up doses of my current meds (buprenorphine and pregabalin) and a new medication, duloxetine.
Duloxetine (sold under the brand name Cymbalta) is a seritonin-norepinephrine reuptake inhibitor. Sounds like gibberish? It mostly is, but what it boils down to is that this is an antidepressant medication that also works on chronic neuropathic pain, such as diabetic peripheral neuropathy or Fibromyalgia pain.
The doctor assured me that not only would this medication help with my weak legs and neuropathic pain, but also it would lift my mood, which understandably after months in uncontrolled chronic pain was low. He got that right, by the next morning I could feel my thighs, which have had a burning numbness for four years. I’m not sure whether it was the duloxetine or the newfound feeling in my legs that made me chirpy as hell yesterday, but I don’t care. That’s one day marked as a good day in the last six months, and I’m a fairly positive person by nature! I’m taking that and remembering it as fondly as my wedding day, that’s how much I needed it!
That said, I also spent yesterday with a very fuzzy head and slightly elated feeling. Not that unpleasant, fair enough, but I’m glad I don’t have to drive or work in an office. God forbid if I had to be in charge of nuclear armaments! This morning, that fuzziness developed into a stinking headache, and to top things off, I couldn’t go to the loo thanks to the after effects of 36 hours on IV morphine. Needless to say, my mood was as cloudy as my brain.
These aren’t the only medications I’ve used where I’ve had to ask myself which is more important to me – the positive effects of the meds or the side effects. When I started pregabalin, that was tested to the hilt by the sudden weight gain of an entire dress size, and that was while eating healthily and actually attempting to lose weight, rather than pandering to my wallowing mood and eating entire big bars of Dairy Milk in bed like before. It’s a bit of a bummer to say the least when you’re eating spinach salads and still gaining weight! But, with continued use it did help with my nerve symptoms, so who am I to prioritise how I look over how I function?
And what about the month in 2010 when I was taking Diconal (dipipanone) for the initial herniation pain, and for the first two nights genuinely believed it was snowing outside my bedroom door and I was snowed in. I remember trying to read a book through these episodes and actually feeling myself diving into an “O” in the text. These episodes were quite distressing but dissipated quickly. Of course although these first nights wore off after a few days, the more distressing side effect of an episode of gastritis was the straw that broke the camel’s back. Diconal worked well for the pain for me, but the mental and physical effects were just too much.
So, what have I done under these circumstances? For the more serious side effects, I have consulted my GP immediately, and I would still do that with minor symptoms if I wasn’t sure about how dangerous they were. But for my fuzzy head, I am following the advice to ride it out for a fortnight. I am assured by my doctor that most minor side effects from the medications I am on will dissipate after 2 weeks of continued treatment. This is certainly what I found with the nightmares from Gabapentin and the floatiness of the first ever buprenorphine patch I wore. I would still urge anyone reading to discuss any side effects, big or small, with their GP or primary care physician, it always pays to be careful and no decent doctor would be put out by that.
I do wonder what life would be like without these medications. I’m certain I wouldn’t cope with the pain, but I do hear of cases where people have come off all their medications (under medical supervision) and found new ways to cope with the pain. I want to hear more about these cases, as there’s nothing I’d like more than a drug-free life with the ability to cope and function. At the moment I can only function with the medications I am on, and with the other coping techniques I use, such as breathing exercises, TENS, heat and ice packs, relaxing baths and a cuddle off my husband.
So I am planning ahead, no major life changing decisions ahead for me in the next two weeks….oh wait – I have two hospital appointments to discuss spinal surgery! Well, I can hope that the side effects wear off in time, or I suppose my husband will have to babysit me……again. ;o)